Finite element method for radially symmetric solution of a multidimensional semilinear heat equation

  • Toru NakanishiEmail author
  • Norikazu Saito
Original Paper


This study was conducted to present error analysis of a finite element method for computing the radially symmetric solutions of semilinear heat equations. Particularly, this study establishes optimal order error estimates in \(L^\infty \) and weighted \(L^2\) norms, respectively, for the symmetric and nonsymmetric formulation. Some numerical examples are presented to validate the obtained theoretical results.


Finite element method Numerical analysis Radially symmetric solution Semilinear parabolic equation 

Mathematics Subject Classification

65M60 35K58 



This work was supported by JST CREST Grant no. JPMJCR15D1, Japan, and JSPS KAKENHI Grant no. 15H03635, Japan. In addition, the first author was supported by the Program for Leading Graduate Schools, MEXT, Japan.


  1. 1.
    Akrivis, G.D., Dougalis, V.A., Karakashian, O.A., McKinney, W.R.: Numerical approximation of blow-up of radially symmetric solutions of the nonlinear Schrödinger equation. SIAMJ. Sci. Comput. 25, 186–212 (2003)CrossRefGoogle Scholar
  2. 2.
    Chen, Y.G.: Asymptotic behaviours of blowing-up solutions for finite difference analogue of \(u_t=u_{xx}+u^{1+\alpha }\). J. Fac. Sci. Univ. Tokyo Sect. IA Math. 33, 541–574 (1986)MathSciNetGoogle Scholar
  3. 3.
    Chen, Y.G.: Blow-up solutions to a finite difference analogue of \(u_t=\Delta u+u^{1+\alpha }\) in \(N\)-dimensional balls. Hokkaido Math. J. 21(3), 447–474 (1992)MathSciNetCrossRefGoogle Scholar
  4. 4.
    Cho, C.H.: A finite difference scheme for blow-up solutions of nonlinear wave equations. Numer. Math. Theory Methods Appl. 3, 475–498 (2010)MathSciNetCrossRefGoogle Scholar
  5. 5.
    Cho, C.H., Hamada, S., Okamoto, H.: On the finite difference approximation for a parabolic blow-up problem. Jpn. J. Indust. Appl. Math. 24, 131–160 (2007)MathSciNetCrossRefGoogle Scholar
  6. 6.
    Deng, K., Levine, H.A.: The role of critical exponents in blow-up theorems: the sequel. J. Math. Anal. Appl. 243(1), 85–126 (2000)MathSciNetCrossRefGoogle Scholar
  7. 7.
    Eriksson, K., Thomée, V.: Galerkin methods for singular boundary value problems in one space dimension. Math. Comp. 42(166), 345–367 (1984)MathSciNetCrossRefGoogle Scholar
  8. 8.
    Fujita, H.: On the blowing up of solutions of the Cauchy problem for \(u_{t}=\Delta u+u^{1+\alpha }\). J. Fac. Sci. Univ. Tokyo Sect. I(13), 109–124 (1966)Google Scholar
  9. 9.
    Ishiwata, M.: On the asymptotic behavior of unbounded radial solutions for semilinear parabolic problems involving critical Sobolev exponent. J. Differ. Equ. 249(6), 1466–1482 (2010)MathSciNetCrossRefGoogle Scholar
  10. 10.
    Jespersen, D.: Ritz-Galerkin methods for singular boundary value problems. SIAM J. Numer. Anal. 15(4), 813–834 (1978)MathSciNetCrossRefGoogle Scholar
  11. 11.
    Levine, H.A.: The role of critical exponents in blowup theorems. SIAM Rev. 32(2), 262–288 (1990)MathSciNetCrossRefGoogle Scholar
  12. 12.
    Nakagawa, T.: Blowing up of a finite difference solution to \(u_{t}=u_{xx}+u^{2}\). Appl. Math. Optim. 2, 337–350 (1976)CrossRefGoogle Scholar
  13. 13.
    Saito, N., Sasaki, T.: Blow-up of finite-difference solutions to nonlinear wave equations. J. Math. Sci. Univ. Tokyo 23(1), 349–380 (2016)MathSciNetzbMATHGoogle Scholar
  14. 14.
    Saito, N., Sasaki, T.: Finite difference approximation for nonlinear Schrödinger equations with application to blow-up computation. Jpn. J. Ind. Appl. Math. 33, 427–470 (2016)MathSciNetCrossRefGoogle Scholar
  15. 15.
    Thomée, V.: Galerkin Finite Element Methods for Parabolic Problems, 2nd edn. Springer, Berlin (2006)zbMATHGoogle Scholar

Copyright information

© The JJIAM Publishing Committee and Springer Japan KK, part of Springer Nature 2019

Authors and Affiliations

  1. 1.Graduate School of Mathematical SciencesThe University of TokyoTokyoJapan

Personalised recommendations